Tennessee, 2015

Damaging Wind in Tennessee, May 27, 2015

May 27, 2015 · NWS MEG · 1 event in 1 county or zone

An upper level low pressure system moved northeastward out of Texas and New Mexico. A few diurnal showers and thunderstorms developed out ahead of the system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved northeastward out of Texas and New Mexico. A few diurnal showers and thunderstorms developed out ahead of the system. One storm became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 9:29 AM CST, 1 minute earlier.

Area forecast discussion, May 27, 9:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 AM CDT WED MAY 27 2015

.UPDATE...
BUMPED UP POPS AND ENHANCED WORDING IN THE HWO FOR THIS AFTERNOON
AND TONIGHT. FREEZING LEVEL AND -20C HEIGHTS ARE 3-4K FEET LOWER
THAN YESTERDAY...SO HAIL COULD BE AN ISSUE.
ADDITIONALLY...ESPECIALLY LATER THIS AFTERNOON IN NORTH
MISSISSIPPI WET MICROBURSTS COULD BE AN ISSUE. AFTERNOON HIGH TEMPERATURES
MAY BE A DEGREE OR SO TOO WARM AT AREAS WHERE RAIN IS
FALLING...BUT ANY BREAKS IN CLOUD COVER WOULD RESULT IN A QUICK
3-5 DEGREE RISE IN TEMPERATURES. WILL NOT MAKE ANY BIG
ADJUSTMENTS TO TEMPERATURES. THE FOCUS FOR STRONG OR SEVERE
THUNDERSTORMS AS WELL AS LOCALIZED FLOODING WILL GRADUALLY SHIFT
EAST DURING THE AFTERNOON INTO THE EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 649 AM CDT WED MAY 27 2015/

DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES THIS
MORNING PLACES THE LOWER MISSISSIPPI VALLEY WITHIN SOUTHWEST FLOW
ALOFT AS A SUBTROPICAL RIDGE IS LOCATED OFF THE EAST COAST OF THE
UNITED STATES. A COUPLE OF SHORTWAVES ARE EMBEDDED WITHIN THE
UPPER LEVEL FLOW...THE FIRST LOCATED ACROSS SOUTHERN MISSOURI INTO
NORTHWEST ARKANSAS AND THE SECOND ONE OVER NORTHEAST TEXAS.
AS OF 4 AM CDT...CLOUDS ARE GRADUALLY INCREASING ACROSS THE MID
SOUTH WITH TEMPERATURES IN THE UPPER 60S TO LOWER 70S AT MOST
LOCATIONS.

SHORT TERM MODELS INCLUDING THE 08Z HRRR INDICATE THE
AFOREMENTIONED SHORTWAVE TROUGHS WILL MOVE ACROSS THE PORTIONS OF
THE MIDDLE AND LOWER MISSISSIPPI VALLEYS TODAY. SHORT TERM
TRENDS SUGGEST OVERALL SHEAR WILL BE WEAK WITH 0-6 KM BULK SHEAR
VALUES AVERAGING BETWEEN 20-25 KTS. SURFACE BASED INSTABILITY IS
ANTICIPATED TO INCREASE TO AT OR ABOVE 2000 J/KG. THIS WOULD
SUGGEST PULSE TYPE THUNDERSTORMS PERHAPS CLUSTERING WITH THE
RELATIVELY WEAK SHEAR. AS OF THIS MORNING CHANCE POPS SEEM
REASONABLE AS CONVECTIVE TEMPERATURES ARE REACHED LATER THIS
MORNING INTO THIS AFTERNOON ALONG WITH THE WEAK SHORTWAVE MOVING
ACROSS THE LOWER MISSISSIPPI VALLEY. A FEW STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE TODAY WITH DAMAGING
WINDS AS THE POTENTIAL SEVERE WEATHER THREAT AND LOCALIZED HEAVY
RAINFALL WITH THUNDERSTORMS AS PRECIPITABLE WATER VALUES WILL AVERAGE
AT OR ABOVE 1.8 INCHES.

00Z MODEL TRENDS SUGGEST ANY SHOWER AND THUNDERSTORM DEVELOPMENT
SHOULD DECREASE IN COVERAGE BY THIS EVENING WITH THE LOSS OF
DAYTIME HEATING. ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS
POSSIBLE AGAIN ON THURSDAY BUT IT APPEARS THAT THE PREDOMINANT
TRIGGERING MECHANISM WOULD BE CONVECTIVE TEMPERATURES BEING
REACHED.

LONG TERM MODELS INDICATE A CONTINUED POTENTIAL FOR SHOWERS AND
THUNDERSTORMS FRIDAY INTO NEXT WEEK AS AN UPPER LEVEL TROUGH
GRADUALLY SHIFTS EAST FROM THE CENTRAL/SOUTHERN PLAINS INTO THE
MIDDLE/LOWER MISSISSIPPI VALLEYS BY EARLY NEXT WEEK AND A WEAK
COLD FRONT DROPS INTO THE REGION BY THIS WEEKEND. HIGHS EACH DAY
WILL BE MAINLY IN THE LOWER TO MIDDLE 80S WITH LOWS IN THE 60S TO
LOWER 70S.

CJC

&&

.AVIATION...12Z TAFS

06Z NAM MODEL FORECAST SOUNDINGS FOR MEM SHOWED THE LOWER ATMOSPHERE
CONVECTIVELY UNSTABLE AND WEAKLY CAPPED BY 15Z...AN HOUR OR TWO
BEFORE THE 10Z HRRR MODEL DEVELOPS SCT TSRA OVER THE MIDSOUTH.
GIVEN THE EXPECTED SCT COVERAGE... PROBABLY BEST TO HOLD OFF ON
TEMPOS UNTIL A CONVECTIVE FOCAL POINTS BECOME MORE APPARENT LATER
THIS MORNING.

CONVECTIVE ACTIVITY SHOULD WANE TOWARD LATE AFTERNOON/EARLY
EVENING...WITH EXIT OF THE UPPER DISTURBANCE AND REDUCED DAYTIME
HEATING.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 27, 8:33 AM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT WED MAY 27 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281645-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
933 AM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY THIS
AFTERNOON WITH LARGE HAIL AND DAMAGING WINDS AS THE POTENTIAL
SEVERE THUNDERSTORM THREAT. LOCALIZED HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 27, 8:34 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT WED MAY 27 2015

ARZ027-271515-
POINSETT AR-
934 AM CDT WED MAY 27 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1015 AM CDT FOR...

CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

AT 934 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR HARRISBURG...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN CENTRAL POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3563 9068 3569 9030 3544 9042 3544 9061
      3545 9061 3544 9089
TIME...MOT...LOC 1434Z 241DEG 16KT 3551 9067
Special weather statement, May 27, 9:21 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 AM CDT WED MAY 27 2015

TNZ002-271545-
OBION TN-
1021 AM CDT WED MAY 27 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1045 AM CDT FOR...

OBION COUNTY IN NORTHWEST TENNESSEE...

AT 1021 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR UNION CITY...MOVING
NORTHEAST AT 30 MPH.

PEOPLE IN OBION COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 8883 3647 8881 3641 8882 3641 8884
      3639 8888 3641 8895 3624 8896 3627 8940
      3651 8932
TIME...MOT...LOC 1521Z 227DEG 25KT 3643 8912

The radar

The Memphis radar (KNQA), 142 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
May 27, 9:30 AM CST to 9:40 AM CST
Where
Henderson County, 1.41 mi NW of Parker Xrds to 0.16 mi SW of Parker Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.815, -88.417

Straight line winds uprooted trees along Cecil Wall Road near the Henderson and Carroll County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582839.